Drought, Benton
- When
- January 6, 7:00 AM EST to January 31, 11:59 PM EST
- Where
- Benton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.606, -87.311 (the zone’s center; the record gives no point)
Severe drought conditions developed across Benton County in west central Indiana in early January and continued through the end of the month.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Severe drought conditions developed across Benton County in west central Indiana in early January and continued through the end of the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 6, 6:41 AM EST, 19 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 541 AM CST Tue Jan 6 2026 .KEY MESSAGES... - A period of drizzle and some fog this morning, especially north of I-80. - Above-average temperatures will continue through at least the middle of the week. - A series of storm systems will deliver opportunities for soaking rain and even snow toward the end of the week. && .DISCUSSION... Issued at 309 AM CST Tue Jan 6 2026 Through Tonight: An expansive area of cloud cover continues to develop eastward across northern IL early this morning in association with our next weak area of surface low pressure now shifting eastward into northwestern IL just south of the Moline area. This low will continue to slide eastward across northern IL early this morning, then quickly shift east of the area into Lower Michigan by early this afternoon. While a period of light rain and/or drizzle continues to be possible with its passage this morning, the best chances this morning will generally reside north of I-88 up near the WI state line and points northward. Recent radar imagery has already began showing shower activity developing in this general area. Low clouds and some reduced VSBYs in patchy fog will also continue to be probable across northern IL and northwestern IN today with the passage of the surface low. However, as of this writing, the primarily area of lowest clouds and fog continued to lag well behind the surface low out across western and central IA. The one exception was across southeastern WI, where an area of low clouds and fog was developing. Based on these trends, it appears the main possibility for fog this morning will largely remain across far northern IL (mainly north of I-88), and I suspect the threat of dense fog will remain low. Elsewhere, expect mainly cloudy skies through the afternoon as the large area of upstream cloud cover streams eastward into the area. Cloud cover trends into tonight will be tricky, particularly considering forecast guidance has not been all that good with cloud cover trends in recent days. Accordingly, questions remain in terms of how quickly we will be able to score out the low deck of clouds into tonight as a surface ridge axis begins to build in across the area. Cloud cover trends will also feed back into our threat for any renewed fog development tonight as lighter low- level flow sets up under the surface ridge axis. KJB Wednesday through Monday: During the day on Wednesday, two synoptic waves will move onshore from the Pacific: one along the northern California coast and a decaying upper low swinging across the Baja Peninsula. The two will join forces over the southern Plains Wednesday night. As another upper trough digs into the Desert Southwest on the heels of this system, the potent shortwave will be forced to quickly eject toward the northeast. On its way up here, it will scoop up copious amounts of Gulf moisture and become a widespread rain-producer before lifting into our vicinity during the day on Thursday. This doesn't appear to be an overly dynamic system, unless you believe the NAM which resolves a deeper, more tightly-wound storm. However, there looks to be some noteworthy kinematic forcing, especially through the low levels and warm cloud layer, associated with a 55 to 65 kt 850 jet along the storm's moisture-laden warm conveyor. Models also advect upwards of 1.1" to 1.3" of PWAT up this way into the storm's warm sector which would be record- breaking among ILX RAOBS for January 9th. This is all a recipe for widespread light to moderate rain on either side of the storm track as it moves across the area on Thursday. A northwestward shift in the storm track and highest QPF was just recently noted across nearly every piece of available guidance and models now favor eastern IA and up into southern WI to receive the most rain, but our western and northwestern CWA remain in play for some camps. Ensemble exceedance probs, especially from the EPS, fell dramatically around much of the area with the most recent runs from last evening. For instance, EPS probs for greater than a half an inch of QPF went from 50-80% around a majority of the area in yesterday's 18Z run to now 20-40% with the 00Z run, up to 50% only in our far northwest. Wherever this axis does set up is likely in for a healthy amount of rain. Deterministic guidance favors a rather wide swath of 0.5" to around 1" of rainfall somewhere in the general vicinity, largely to our NW. While it's now looking like this may not apply to much of us locally, models still want to resolve a couple to maybe several tenths of an inch of rain around the CWA. Regardless of how much actually falls though, Thursday will be a rainy, dreary day around the area. 50s are favored around the better part of our CWA Thursday afternoon as the system draws warm air into the region. We'll then go on a cooling trend in its wake through the weekend. The widespread rain will end Thursday night, but some cold advection-driven sprinkles or drizzle may linger into Friday morning, which may mix with some flurries later Friday as profiles continue to cool. Even if no precip though, Friday looks gray with low-hanging stratus expected overhead. High temperatures on Friday are forecast in the 40s to near 50 degrees. On Friday, a southern stream and northern stream upper trough straddling the southern and northern US borders will phase and we'll see rapid upper height falls in the region as the upper low is quickly drawn south and digs into the Midwest Friday night. The result will be a dynamic surface low and a shot at wintry precipitation Saturday and Saturday night. There's still a lot to be ironed out with this system and expectations may undergo quite a lot of change between now and Saturday, so won't spend too much time on the finer details. But for now, we're favored to kick things off in the form of rain or maybe a wintry mix on Saturday before transitioning to a chance for snow showers Saturday night and possibly stretching into Sunday, primarily around the lake. A brief period of freezing precipitation cannot be ruled out on Saturday either. This setup is also favorable for a windy day on Saturday; the latest deterministic Euro already paints widespread 40 mph gusts during the day. For now, I'd think it safe to assume for a less-than- favorable weather day on Saturday, but stay tuned as more details come into focus. Also prepare for this weekend to feel much cooler following the upcoming mild stretch. Doom && .AVIATION /12Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 541 AM CST Tue Jan 6 2026 Key messages for the 12Z TAF period: * Gradually expanding drizzle and MVFR this morning. Continued MVFR through the daytime with IFR expected this evening and tonight The lower conditions are a bit slow to fill in across northern IL early this morning. MVFR cigs and BR can be found out toward the Mississippi as well as up into southern Wisconsin where pockets of drizzle exist. Drizzle and MVFR coverage is expected to expand into northern IL around and after sunrise, perhaps a bit sooner at RFD. Exact timing of a drop to MVFR is rather uncertain. Drizzle will then remain possible through the remainder of the morning. A period or two of IFR cannot be ruled out, especially in the late morning and early afternoon. Better IFR potential comes after 00Z, perhaps accompanied by more 4 to 5 SM BR overnight. Conditions look to improve during the morning on Wednesday. Meanwhile, light and variable winds early will take on a WNW direction for the better part of today at near or below 10 kt. Doom && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 322 AM CST Tue Jan 6 2026 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-070930- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 322 AM CST Tue Jan 6 2026 /422 AM EST Tue Jan 6 2026/ This Hazardous Weather Outlook is for portions of north central Illinois...northeast Illinois and northwest Indiana. .DAY ONE...Today and Tonight. Weather hazards expected... Limited Fog Risk. DISCUSSION... Some patchy fog is possible across parts of far northern IL and northwestern IN this morning, then again tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thursday... Limited Flooding Risk. Saturday... Limited Snow Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-070930- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 322 AM CST Tue Jan 6 2026 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Friday through Sunday... Hazardous conditions for small craft are likely. KJB Visit us at www.weather.gov/chicago
The national radar mosaic for the moment the first event began.
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2026Every state in 2026This day in weather historyWarnings in Indiana, January 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1308675.